Indiana, 2004

Flash Flood in Indiana, March 20, 2004

March 20, 2004 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 8:57 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Mar 20, 8:57 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION...DELAYED TRANSMISSION
NATIONAL WEATHER SERVICE PADUCAH KY
857 AM CST SAT MAR 20 2004

.DISCUSSION...
CURRENT RADAR SHOWING WIDELY SCATTERED THUNDERSTORMS WITH POTENTIAL
FOR UP TO DIME SIZE HAIL POSSIBLE THIS MORNING OVER SRN ILLINOIS.

CURRENT CONVECTION FIRING IN VICINITY OF SURFACE CONVERGENCE
BOUNDARY..POOLING UPPER 50/LOWER 60 DEWPOINTS ACROSS SWRN IL/SERN MO
THIS AM. GOES SOUNDER IMAGES ALSO HINTING THAT THIS AREA HAS LIFTED
INDEXES OF -2 TO -3...AND PRECIPITABLE WATER VALUES OF 1 TO 1.2
INCHES. THUS...SMALL HAIL AND BRIEF HEAVY RAIN A POSSIBILITY.

00Z UPPER AIR CHARTS SHOWED MINOR SW-NE ORIENTED MOISTURE AXIS AT
925 MB. A WEAK VORT CENTER DEPICTED ON 50H CHART OF CENTRAL MO
HELPED TO ISENTROPICALLY LIFT HIGH STRATUS DECK OVER SERN MO/WRN
IL/WRN KY THIS MORNING AND AIDED IN DEVELOPING SHOWERS AND
THUNDERSTORMS OVER AND ELEVATED WARM FRONT ALONG THE EASTERN END OF
OUR CWA. CONVECTION FIRED TO THE EAST AROUND 8Z AND WEAKENED AS IT
MOVED EAST.

THE EASTERN LIMB OF DEEPER/LONGER AXIS OF MOISTURE WAS NOTED FROM
WRN MO TO MI OVERNIGHT...AND WILL CONTINUE TO TRANSLATE EWD TODAY.
RUC/AVN GUIDANCE APPEARS TO BE DOING FAIRLY WELL WITH TIMING OF
PRE-FRONTAL CONVECTION...AND HIGHER MOISTURE INFLUX INTO SERN
MO/SERN IL. KEPT GENERAL TRANSITION OF CONVECTION FROM NW TO SE
TODAY PER YESTERDAYS GRIDDED FORECAST...CLEARING OUT ANY PCPN OVER
MOST OF THE FORECAST AREA BY THIS EVENING.

MINOR TIMING CHANGES WERE MADE TO HAZARDOUS WEATHER OUTLOOK TO
ACCOMODATE FOR EARLIER ONSET OF SEVERE WEATHER POTENTIAL TODAY.

OTHERWISE...LITTLE CHANGE TO TEMPERATURE FORECAST TODAY THROUGH
MONDAY...EXCEPT FOR TIMING OF MAX TEMPS TODAY.

ENSEMBLE MEAN HEIGHTS/QPF/RH STILL SUGGEST A SMALL CHANCE FOR
SHOWERS AND A FEW THUNDERSTORMS ON THU AS SURFACE RIDGE MOVES EAST
OF THE FORECAST AREA. ALTHOUGH LOWERED DURING FRIDAYS
FORECAST...KEPT SLIGHT CHANCE POPS IN PLACE FOR WESTERN TWO-THIRDS
OF THE REGION.

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
KY...NONE.
MO...NONE.

&&

SMITH
Hazardous weather outlook, Mar 20, 1:30 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CST SAT MAR 20 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
130 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF THUNDERSTORMS PERSISTS OVER MOST OF THE FORECAST AREA
THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ALONG AND SOUTH OF
A LINE FROM PERRYVILLE MISSOURI TO PRINCETON INDIANA.

ANOTHER LINE OF THUNDERSTORMS WAS PROGRESSING ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS EARLY THIS AFTERNOON. ELEMENTS WITHIN
THIS LINE MAY STILL BECOME SEVERE...WITH THE POTENTIAL FOR LARGE HAIL
AND DAMAGING WIND. THE GREATEST RISK AREA FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND EXTREME WESTERN
KENTUCKY.

NEARLY ALL OF THE THUNDERSTORM ACTIVITY SHOULD EXIT THE QUAD STATE
REGION BETWEEN 5 PM AND 9 PM...ENDING ANY FURTHER THREAT FOR SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGHOUT THE QUAD STATE AREA
THIS AFTERNOON AND EARLY THIS EVENING.

RJP

In the hours before

Local storm report, Mar 20, 1:05 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 N CADIZ               36.93N 87.82W
03/20/2004  0.75 INCH        TRIGG              KY   PUBLIC

&&

WIELGOS
Local storm report, Mar 20, 1:27 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             5 SW NEELYVILLE         36.51N 90.57W
03/20/2004  0.88 INCH        BUTLER             MO   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Mar 20, 2:25 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             ALTO PASS               37.57N 89.32W
03/20/2004  0.88 INCH        UNION              IL   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL WITH SOME PIECES DIME TO NICKEL
            SIZE.

0211 PM     HAIL             CARRIERS MILLS          37.69N 88.63W
03/20/2004  0.88 INCH        SALINE             IL   LAW ENFORCEMENT

0214 PM     HAIL             5 SE MARBLE HILL        37.25N 89.92W
03/20/2004  0.75 INCH        BOLLINGER          MO   LAW ENFORCEMENT

&&

WIELGOS
Local storm report, Mar 20, 3:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             HAZEL                   36.51N 88.33W
03/20/2004  0.88 INCH        CALLOWAY           KY   EMERGENCY MNGR

&&

WIELGOS
Special weather statement, Mar 20, 3:07 PM CST, 38 minutes before
KYZ009-012-202120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST SAT MAR 20 2004

...HAIL UP TO DIME SIZE POSSIBLE OVER THE KENTUCKY LAKES AREA...

AROUND 300 PM...STORM SPOTTERS REPORTED HAIL UP TO DIME SIZE NEAR
THE TOWN OF HAZEL IN CALLOWAY COUNTY KENTUCKY. THE STORM THAT
PRODUCED THIS HAIL WILL CONTINUE TO PROGRESS EAST AT 40 TO 45 MPH
ACROSS EASTERN CALLOWAY AND SOUTHERN TRIGG COUNTIES. ADDITIONAL
REPORTS OF HAIL UP TO DIME SIZE ARE POSSIBLE AS THIS LINE OF STORMS
MOVES ACROSS THE TOWNS OF NEW CONCORD...HAMLIN...AND LINTON.

RJP
Local storm report, Mar 20, 3:13 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             POPLAR BLUFF            36.76N 90.41W
03/20/2004  1.75 INCH        BUTLER             MO   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZE HAIL REPORTED IN POPLAR BLUFF.

&&

WIELGOS

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
March 20, 3:45 PM CST to 4:45 PM CST
Where
Warrick County, Boonville
Reported by
TRAINED SPOTTER
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Slow-moving thunderstorms produced heavy rainfall. Water was over U.S. Highway 62 at Boonville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386997.